It started with a post in Tamil by music director James Vasanthan on Facebook.

Uproar online as Chennai boy dies after having antacid and snacks doctors investigate causeImage for representation/ Flickr.com
news Thursday, December 01, 2016 - 11:00

Can drinking Eno after having corn puff snack cause death? This is the question that has set the social media in Tamil Nadu on panic mode, with reports emerging that a young boy died after eating and drinking them in succession. While there is no official report from the hospital authorities on why the boy died, and the parents have asked for privacy, the celebrity who first set off the alarm with his post has taken it down, still maintaining that what he put out was true.

It started with a post in Tamil by music director James Vasanthan on Facebook. He stated in the post that the son of his friend died after having Eno and corn puff snack. He wanted to warn people of the supposed dire consequences of ingesting the products in quick succession. The post went viral soon after, before being taken down to respect the privacy of the family.

So, who was this boy?

Times of India reports that one Sirish Savio, a student of St Michael’s Academy in Adyar, felt uneasy after he consumed a packet of Kurkure corn puffs. His concerned parents then gave him ENO, to relieve him from acidity. Immediately, he began vomiting and was rushed to Fortis Malar Hospital. He was declared brought-dead by the hospital.

The hospital authorities first told The Times of India that the boy might have been allergic to the antacid and the case needs to investigated further. However, the hospital later refused to provide any more information on the case as the family wanted to maintain confidentiality.

A Whatsapp group of parents of children studying in the school was also abuzz with the news of the death. The News Minute has snippets of this conversation, in which parents and teachers are saying that they should not allow children to have snacks of the particular brand.

The hospital authorities told The New Indian Express that they cannot comment on the cause of death as the boy was declared brought-dead. 

A police officer told TOI that a post-mortem is being conducted on a request from the police. Only after the cause of death is known, the parents will be allowed to take the body home. He added that the death can be registered only after a doctor certifies the cause.

The police say that no case has been registered so far, and the family does not want to talk about the incident.  After this incident, the school declared a holiday. Several parents, teachers and friends issued condolences on social media.

However, Dr Pankaj Singhai, Head of the Department of Internal Medicine, Manipal Hospitals, said that Eno or antacids in general do no cause any extreme side effects.

While the cause of death is yet to be established, Dr Pankaj says that it could have been caused due to snack which was not fit for consumption. "The snack could have been past its expiry date, or it could have been adulterated. Chips and snack packets are usually filled with air to protect the contents inside the packets. But at times, if the packet get deflated and is consumed after several days, the snack could become toxic." The person could have had an Anaphylactic reaction, which is like an allergic reaction to food, and gone into shock, he added.

On Wednesday evening, James Vasanathan pulled down the post saying that the incident is true but the family had requested him to remove it and he wanted to respect their privacy.

Become a TNM Member for just Rs 999!
You can also support us with a one-time payment.